Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Had ACL knee surgery and now having blood in stools. Underlying cause?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 9083 Questions
Hi, my son had a reconstruve acl knee surgery about 3 weeks ago and now it has been 4 days that he has quiet an amount of very red blood in his stool. He is not in pain and says he feels fine. Should I be worried and what could the cause be? Thanks!
Posted Sat, 21 Sep 2013 in Diabetes
Answered by Dr. Praveen Tayal 59 minutes later
Brief Answer:
Can be due to pain killers he is taking.

Detailed Answer:
Thanks for posting your query.
bleeding from somewhere close to the anus because closer the source of bleeding is to the anus, the brighter red the blood will be. If it is fresh blood and only streaks along with hard stools and pain in the anal region while defaecating, it could be because of anal fissures (injury to the mucosal lining by hard stools which bleeds). It is not likely to be related to the ACL surgery he had. Excessive pain killers can also cause such painless bleeding problem. He needs to stop all the pain killers he might be taking.

Other causes that need to be ruled out are rectal polyps and inflammatory bowel disease.

Do get a stool examination and gastroenterologist’s consultation done. Maybe a proctoscopy and colonoscopy is needed to confirm the diagnosis.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor